Science News
from research organizations

Chemotherapy With Bevacizumab Increases Risk Of Blood Clots In Arteries

Date:
August 8, 2007
Source:
Journal of the National Cancer Institute
Summary:
Treatment with chemotherapy and bevacizumab, an anticancer drug, is associated with a greater risk of blood clots in patients' arteries compared with treatment with chemotherapy only, according to a new study.
Share:
       
FULL STORY

Treatment with chemotherapy and bevacizumab, an anticancer drug, is associated with a greater risk of blood clots in patients' arteries compared with treatment with chemotherapy only, according to a study published online August 7 in the Journal of the National Cancer Institute.

The combination of chemotherapy and bevacizumab has been shown to increase survival in patients with metastatic colorectal and non--small-cell lung cancer, but some previous studies suggest these patients are at an increased risk for blood clots in their arteries.

Frank Scappaticci, M.D., Ph.D., of Genentech, Inc. in South San Francisco, Calif., and colleagues analyzed data from five randomized controlled trials that included 1,745 patients with metastatic colorectal, breast, or non--small-cell lung cancer.

Among patients treated with the combination therapy, 3.8 percent experienced blood clots in their arteries, compared with 1.7 percent of patients on chemotherapy alone. There was no statistically significant difference in the incidence of blood clots in veins. Risk factors for blood clots in both arteries and veins included previous blood clots and older age (65 or older.)

"The clinical benefit associated with bevacizumab therapy was maintained for all subgroups. Although death from [a blood clot in the artery] was uncommon, we did not capture functional disabilities from these events, and the risk factors...identified in this study should be considered when making treatment decisions for individual patients," the authors write.

Citation: Scappaticci FA, Skillings JR, Holden SN, Gerber H-P, Miller K, et al. Arterial Thromboembolic Events in Patients with Metastatic Carcinoma Treated with Chemotherapy and Bevacizumab. J Natl Cancer Inst 2007; 99:1232-1239


Story Source:

The above story is based on materials provided by Journal of the National Cancer Institute. Note: Materials may be edited for content and length.


Cite This Page:

Journal of the National Cancer Institute. "Chemotherapy With Bevacizumab Increases Risk Of Blood Clots In Arteries." ScienceDaily. ScienceDaily, 8 August 2007. <www.sciencedaily.com/releases/2007/08/070807172430.htm>.
Journal of the National Cancer Institute. (2007, August 8). Chemotherapy With Bevacizumab Increases Risk Of Blood Clots In Arteries. ScienceDaily. Retrieved May 26, 2015 from www.sciencedaily.com/releases/2007/08/070807172430.htm
Journal of the National Cancer Institute. "Chemotherapy With Bevacizumab Increases Risk Of Blood Clots In Arteries." ScienceDaily. www.sciencedaily.com/releases/2007/08/070807172430.htm (accessed May 26, 2015).

Share This Page: